Missouri, 2003

Hail and Damaging Winds in Missouri, July 28, 2003

July 28, 2003 · NWS PAH · 8 events in 4 counties and zones

Isolated severe thunderstorms developed over southeast Missouri, producing a few reports of large hail and minor wind damage.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated severe thunderstorms developed over southeast Missouri, producing a few reports of large hail and minor wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 28, 2:10 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 28, 2:10 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
310 PM CDT MON JUL 28 2003

MAIN PROBLEMS FOR THIS FORECAST INVOLVE FROPA AND POTENTIAL
CONVECTION TONIGHT AND EARLY TOMORROW...AND CHANCES OF CONVECTION
FROM MIDWEEK THROUGH THE WEEKEND.

DESPITE A RATHER ENERGETIC AIRMASS ACROSS SOUTHEAST MISSOURI AND
WESTERN KENTUCKY THIS AFTERNOON...CONVECTION HAS NOT FIRED.
SCATTERED STORMS DEVELOPED ACROSS SOUTHERN TODD COUNTY EARLIER THIS
AFTERNOON...BUT THEY HAVE SINCE MOVED INTO TENNESSEE.  A FEW
SPRINKLES HAVE BEEN NOTED ACROSS SOUTHERN ILLINOIS AND SOUTHWEST
INDIANA WITH THE MID LEVEL MOISTURE STREAMING ACROSS THOSE AREAS.
THE VERY WEAK FRONT IS STILL LOCATED JUST NORTH OF THE AREA...AND
WINDS ACROSS MUCH OF THE AREA HAVE BECOME CALM OR LIGHT FROM THE
SOUTH OR SOUTHWEST.

WITHOUT ANY NOTICEABLE BOUNDARIES AND RELATIVELY WEAK CUMULUS FIELD
ACROSS THE SOUTHERN PARTS OF THE AREA...WILL LOWER POPS TO 20 TO 30
PERCENT IN THE SOUTH FOR CONVECTION THIS EVENING.  WITH THE MID AND
UPPER LEVEL MOISTURE PLUME SLIDING SOUTHEAST THROUGH THE REGION WILL
GO WITH MOSTLY CLOUDY SKY ALL ZONES TONIGHT.

FOR TOMORROW...WILL LEAVE THE LOW CHANCE POPS IN THE SOUTHWEST IN
THE MORNING...JUST IN CASE THE FRONT LINGERS AND IS CAPABLE OF
SUPPORTING CONVECTION.  OTHERWISE WILL SHOW DECENT CLEARING IN THE
NORTH FOR TOMORROW...WITH PARTLY CLOUDY IN THE SOUTH.

THE MODELS ARE TRENDING SLOWER WITH THE MID/UPPER LEVEL TROUGH IN
THE NORTHERN PLAINS FOR THE MID TO LATE WEEK.  THE MAIN EFFECT ON
OUR AREA WILL BE A SLOWER RETURN OF MOISTURE NORTH OF THE OLD
SURFACE BOUNDARY.  THEREFORE...WILL REMOVE THE CHANCES OF CONVECTION
FROM  THE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT PERIODS.

WITH THE REGION IN BROAD CYCLONIC FLOW FROM THURSDAY THROUGH
SUNDAY...CAN NOT RULE OUT CONVECTION THROUGHOUT THE PERIOD.
HOWEVER...THE NORMALLY WET GFS HAS TROUBLE PRODUCING ANY QPF OVER
THE AREA.  WILL GO WITH 20 TO 30 POPS THROUGH THE PERIOD AND NOT TRY
TO TIME ANY FEATURES IN THE FLOW.  THE MEDIUM RANGE MODELS DO
CONTINUE TO PUSH THE MAIN TROUGH LINE EAST OF THE AREA BY SUNDAY
NIGHT...SO A DRY SPELL FOR SUNDAY NIGHT THROUGH MONDAY LOOKS
REASONABLE.

AS FOR SHORT TERM TEMPERATURE GUIDANCE...GENERALLY STAYED CLOSE TO
THE MAV THROUGH WEDNESDAY NIGHT.  THIS RESULTED IN ONLY MINOR
CHANGES TO THE EXISTING FORECAST.

.PAH...NONE.

DRS
Hazardous weather outlook, Jul 28, 3:10 AM CST, 12 hours 31 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-291000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
410 AM CDT MON JUL 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY...AND WILL BE POSSIBLE
TONIGHT AS WELL...AS A COLD FRONT GRADUALLY MOVES SOUTH ACROSS THE
FOUR STATE AREA. LOCALLY HEAVY RAIN IS POSSIBLE WITH THE STRONGER
STORMS. ISOLATED STRONG WIND GUSTS AND SMALL HAIL MAY ALSO
ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS TUESDAY MORNING OVER WEST
KENTUCKY AND SOUTHEAST MISSOURI. FOR THE REMAINDER OF THE
WEEK...THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER
AUTHORITIES SHOULD MONITOR FOR POTENTIAL HEAVY RAINFALL WITH
THUNDERSTORMS THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 28, 3:27 PM CST, 14 minutes before
ILZ090-094-KYZ005-007-282215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
427 PM CDT MON JUL 28 2003

...HAIL UP TO DIME SIZE POSSIBLE...

AT 425 PM CDT...DOPPLER RADAR INDICATED A VERY STRONG THUNDERSTORM
JUST EAST OF PADUCAH KENTUCKY. MOVEMENT WAS EAST AT 20 MPH. THROUGH
515 PM...THIS STORM WILL PROGRESS EAST INTO SOUTHERN MASSAC AND
POPE COUNTIES IN SOUTHERN ILLINOIS AND LIVINGSTON COUNTY IN WESTERN
KENTUCKY. SOME COMMUNITIES IN THE PATH OF THIS STORM INCLUDE
LEDBETTER...NEW LIBERTY...AND SMITHLAND. THIS STORM WILL PRODUCE
HAIL UP TO DIME SIZE...LOCALLY HEAVY RAIN...AND WIND GUSTS OF 30 TO
40 MPH.

PRESLEY
Special weather statement, Jul 28, 3:32 PM CST, 9 minutes before
ILZ090-094-KYZ005-007-008-282132-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
432 PM CDT MON JUL 28 2003

...HAIL UP TO DIME SIZE POSSIBLE...

AT 425 PM CDT...DOPPLER RADAR INDICATED A VERY STRONG THUNDERSTORM
JUST EAST OF PADUCAH KENTUCKY. MOVEMENT WAS EAST AT 20 MPH. THROUGH
515 PM...THIS STORM WILL PROGRESS EAST INTO SOUTHERN MASSAC AND
POPE COUNTIES IN SOUTHERN ILLINOIS AND LIVINGSTON COUNTY IN WESTERN
KENTUCKY. SOME COMMUNITIES IN THE PATH OF THIS STORM INCLUDE
LEDBETTER...NEW LIBERTY...AND SMITHLAND. THIS STORM WILL PRODUCE
HAIL UP TO DIME SIZE...LOCALLY HEAVY RAIN...AND WIND GUSTS OF 30 TO
40 MPH.

PRESLEY

The radar

The Paducah radar (KPAH), 69 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind, 1 lightning, 1 heavy rain. Local standard time, as filed.

Hail, Scott

When
July 28, 3:41 PM CST
Where
Scott County, Scott City
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.250, -89.517

Nickel size hail and wind gusts to 55 MPH were reported, with some trees blown down.

Hail, Cape Girardeau

When
July 28, 3:55 PM CST
Where
Cape Girardeau County, Dutchtown
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.250, -89.667

Thunderstorm Wind, Cape Girardeau

When
July 28, 3:55 PM CST
Where
Cape Girardeau County, Dutchtown
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.250, -89.667

Dime-size hail and 60 MPH wind gusts were reported at the intersection of Highway 74 and County Road 220 near Dutchtown. In Cape Girardeau, a fallen tree limb blocked traffic on South Sprigg Street. Power lines were down in the city.

Lightning, Cape Girardeau

When
July 28, 4:00 PM CST
Where
Cape Girardeau County, Cape Girardeau
Reported by
NEWSPAPER
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Lightning struck two houses, causing an attic fire at one house and a roof fire at the other. Both houses sustained moderate damage. An electric substation was struck by lightning, causing a fire and subsequent power outage for thousands of people.

Heavy Rain, Cape Girardeau

When
July 28, 4:00 PM CST to 4:30 PM CST
Where
Cape Girardeau County, Cape Girardeau
Reported by
NEWSPAPER
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Torrential rain from a slow-moving thunderstorm caused moderate street flooding in parts of Cape Girardeau. Flooded streets included Broadway, Themis, Silver Springs, and the intersection of Independence and West End Boulevard.

Hail, Butler

When
July 28, 4:05 PM CST
Where
Butler County, 5 mi N of Poplar Bluff
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.817, -90.400

Quarter-size hail was reported on U.S. Highway 67.

Thunderstorm Wind, Butler

When
July 28, 4:10 PM CST
Where
Butler County, Poplar Bluff
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.750, -90.400

Trees were reported down in Poplar Bluff. Street crews cleared about 14 fallen trees from city streets.

Hail, Ripley

When
July 28, 7:09 PM CST to 7:17 PM CST
Where
Ripley County, 8 mi N of Doniphan
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.733, -90.817

Hail up to the size of golf balls fell about 8 miles north of Doniphan, with slightly smaller hail reported 8 miles east of town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367835, 5367830, 5367831, 5367836, 5367837, 5367832, 5367833, 5367834.